Hail, Collingsworth
- When
- May 31, 3:18 PM CST
- Where
- Collingsworth County, 5.56 mi N of Wellington
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.930, -100.210
A complex of storms developed along a cold front across the southeast Texas Panhandle. A leading supercell moved through southern Collingsworth County where it exhibited strong rotation as it moved through an area with sufficient low level winds shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A complex of storms developed along a cold front across the southeast Texas Panhandle. A leading supercell moved through southern Collingsworth County where it exhibited strong rotation as it moved through an area with sufficient low level winds shear. This supercell then developed 2 separate tornadoes, one northwest of Dodson, Texas and the second over southern portions of Dodson. Both tornadoes were rated EF-0 with max winds of 85 MPH with tree damage and some structures damaged along the tornadoes path.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 1:59 PM CST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 259 PM CDT Tue May 31 2022 .SHORT TERM...Today through Tomorrow. Bottom Line Up Top: Conditions will be favorable for severe storms along and south of a quasi-stationary front this afternoon into early this evening. The front is currently setup from near Morton, TX to Clarendon, TX, to Seiling, OK. Very large hail and damaging winds are the main threats, with a low tornado threat. Flash flooding could also occur as some training of storms is possible along the front. Another round of storm activity is possible late in the evening and overnight and this would expand to include most of the Panhandles with scattered coverage. These storms would pose more of a large hail threat and could linger into the morning hours Tuesday. Details: The latest upper level analysis places a shortwave trough and possible closed low over the central part of the NE/UT state line. A belt of modest southwesterly winds extends from northern New Mexico up into southeast Nebraska. At the surface, a cold front has stalled near Morton to Clarendon to Seiling. Dew points behind the cold front were in the 40s, but along and ahead of the front dew points were in the 60 to 65 range. A cumulus field was already noted within the moist warm sector near the front. Lift should become sufficient for CI by around 21z, and this is when storms could erupt and quickly become severe given large MLCAPE of 2000 to 3000 J/kg. Effective shear early in the convective cycle is modest with values around 35 to 45 knots. This is mostly due to the veering wind profiles. The stronger southwesterlies aloft remain north of the area. A few supercells may develop along the front late this afternoon, but with the mean flow being largely parallel to the front, some training and clustering of storms is possible (which could lead to flash flooding given PWATs in the 90th percentile range). Any supercell that does stay discrete could quickly become capable of baseball size hail and damaging winds of 70 mph (locally higher). Storms will likely produce some strong outflow winds given DCAPE on the order of 1500 J/kg and LCL values around 1500 m. Clustering storms will likely become outflow dominant, with additional storms possibly forming on the outflow going into early evening. The tornado threat does not look as concerning based on the latest data which keeps low level SRH on the marginal side and LCLs on the high side. However, going into the evening the low level jet does increase as surface winds become more easterly (these easterly winds may be largely due to outflow). The net effect is to greatly increase hodograph lengths and curvature in the lowest 3km. If any storms become rooted at the surface, a tornado threat would exist after dark. However, this seems unlikely unless the most aggressive model (RAP) verifies with very large moisture/theta-E advection. Current thinking is that the RAP is way to high on the near surface moisture due to convective feedback. If dew points rise to near 70 in the Texas Panhandle late this evening, then the RAP scenario may unfold. Otherwise, storms that form overnight behind the front would be elevated and pose more of a large hail threat. This large hail threat overnight could be a bit more expansive than currently advertised if moisture advection is more robust, especially considering the deep layer shear increases in response to a secondary 500mb jet streak in the area. This overnight round of elevated convection could linger into the morning hours Tuesday, mostly favoring the northern and eastern half of the combined Panhandles where isentropic lift will be maximized. Widespread stratus will form overnight along and north of the front as moisture increases (also helped by rain cooled air). This could lead to some periods of drizzle as well through the morning hours. There is some indication that clouds will erode near the frontal boundary which should remain draped across the far southeast zones tomorrow afternoon. If this does happen, destabilization would occur quickly and another round of storms, possibly severe, could materialize (parameters are expected to be similar to today's). Ward && .LONG TERM...Wednesday night through Tuesday. For Wednesday night, latest model trends continue support the scenario that the heaviest and most extensive precipitation will shift southward further downstate as cool surface high pressure builds into the region. As a result, a decent north to south pop gradient is expected, ranging from slight chance values across the OK Panhandle to likely values in the far southeast TX Panhandle. Mainly light amounts of QPF are foreseen Wednesday night. For Thursday and Thursday night, some lingering showers are possible Thursday morning across the southern Texas Panhandle, with slight chance pops utilized. Thursday afternoon will likely be dry for all of the OK and TX Panhandles. The next minor upper level shortwave trof is then anticipated to track into eastern NM and eastern CO Thursday afternoon, and should assist in the development of showers and thunderstorms over the higher terrain of eastern NM and eastern CO late in the afternoon, then move eastward into the forecast area Thursday night. Chance pops offered by the NBM for this time frame look plausible and were incorporated into the grids. A near repeat performance is foreseen later Friday afternoon and night as yet another minor upper level shortwave trof tracks through the area from eastern CO and eastern NM. Showers and thunderstorms should develop over eastern NM and eastern CO Friday afternoon, then head eastward into the OK and TX Panhandles late Friday afternoon and night. NBM pops capture this scenario and were utilized. Dry weather and warmer temperatures are forecast to return to the area Saturday through Monday as a flat ridge of high pressure prevails. A weak cold front may impact the region Monday night into Tuesday with pops across northern zones during this time period based on the progged upper level pattern. 02 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 58 68 49 70 / 40 50 50 20 Beaver OK 56 64 45 72 / 80 60 30 5 Boise City OK 50 60 43 69 / 60 40 20 10 Borger TX 59 68 50 73 / 60 60 40 20 Boys Ranch TX 58 66 49 72 / 50 40 50 20 Canyon TX 58 70 49 70 / 40 50 50 20 Clarendon TX 62 72 52 68 / 70 50 60 20 Dalhart TX 51 61 45 69 / 60 30 30 10 Guymon OK 54 65 46 74 / 80 40 20 10 Hereford TX 58 71 49 71 / 30 50 50 20 Lipscomb TX 58 65 47 71 / 80 70 40 10 Pampa TX 58 66 48 70 / 60 60 50 20 Shamrock TX 62 73 51 70 / 70 60 60 20 Wellington TX 64 79 53 71 / 80 60 70 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 326 PM CDT Tue May 31 2022 OKZ001>003-TXZ001>020-317-011100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 326 PM CDT Tue May 31 2022 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible through tonight across the Oklahoma and Texas Panhandles. Some storms may become severe over eastern and southern sections of the area, with large hail and damaging winds the primary hazards. An isolated tornado is also possible across the southeast Texas Panhandle. A Severe Thunderstorm Watch is in effect until 10 PM CDT this evening for the southeast Texas Panhandle. In addition, the stronger storms will be capable of producing heavy rainfall, which could result in localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible across the area Wednesday through Friday. Some storms Wednesday afternoon and evening may become severe across eastern and southern sections of the Oklahoma and Texas Panhandles, with large hail and damaging winds the primary hazards. In addition, the stronger storms will be capable of producing heavy rainfall, which could result in localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Limited spotter activation will likely be needed through this evening. 02
Special Weather Statement
National Weather Service Amarillo TX
345 PM CDT Tue May 31 2022
TXZ020-312130-
Collingsworth TX-
345 PM CDT Tue May 31 2022
...A strong thunderstorm will impact portions of central
Collingsworth County through 430 PM CDT...
At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Quail, or 6 miles west of Wellington, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wellington, Lutie, Samnorwood and Quail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3476 10038 3491 10046 3518 10020 3518 10000
3486 10000
TIME...MOT...LOC 2045Z 237DEG 27KT 3487 10032
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GuerreroSpecial Weather Statement
National Weather Service Amarillo TX
411 PM CDT Tue May 31 2022
TXZ019-020-312145-
Donley TX-Collingsworth TX-
411 PM CDT Tue May 31 2022
...A strong thunderstorm will impact portions of southwestern
Collingsworth and southeastern Donley Counties through 445 PM CDT...
At 410 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Memphis, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hedley and Quail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
&&
LAT...LON 3479 10075 3504 10048 3475 10031 3475 10073
TIME...MOT...LOC 2110Z 241DEG 14KT 3473 10062
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
GuerreroThe Altus AFB radar (KFDR), 129 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
3 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.
Mesonet station located 6 miles SE of Wellington.
The tornado traveled across mostly open country damaging mainly|trees along the path. Toward the end of the track, the tornado|did encounter a large sheet metal and wood pole barn and caused|the walls to collapse on the west side of the structure. This led|to a high end EF0 rating for this tornado.
Law enforcement reported that a few pieces were torn off of a tin roof and a couple of trees were down.
The tornado touched down just southside Dodson and moved across|the south side of town before moving across open fields to the|Oklahoma border. The tornado was relatively wide and exhibited|some signs of being multi vortex on storm chaser video, but|estimated wind speeds were only high end EF0. Along the path,|there were numerous large tree limbs snapped and a few uprooted|trees. There was damage to roofs and porches of several homes and|some weak out buildings were destroyed. One unanchored travel|trailer was rolled 40 feet and destroyed as well. There were a|few isolated power poles broken, but most remained standing along|the tornado path. The tornado did cross the county line and continued into Harmon County Oklahoma for a short distance.
A pivot irrigation system was flipped over due to high winds associated with a severe thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031331, 1031333, 1031332, 1031337, 1033495, 1031334, 1033496, 1031336.